Possible optic nerve side effeects associated with nonsteroidal anti-inflammatory drugs

Frederick (Fritz) Fraunfelder, John R. Samples, F. W. Fraunfelder

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Nonsteroidal anti-inflammatory drugs (NSAIDs) are one of the largest-selling groups of drugs in the world. We evaluated 144 cases of possible optic nerve abnormalities associated with the use of these agents, which were reported to the National Registry of Drug-Induced Ocular Side Effects. The findings include papillitis, retrobulbar optic neuritis, and papilledema. Although several NSAIDs have been reported to cause papilledema associated with or without pseudotumor cerebri, our data suggest the possibility that on rare occasions most NSAIDs are suspect. Although 120 cases of papillitis or retrobulbar optic neuritis associated with NSAID use have been reported to the Registry, a cause-and-effect relationship cannot be established. In general, visual complaints from patients taking NSAIDs were most commonly reported by those taking indomethacin, but only at a rate of 1.14 ± 0.46 incidents per 100 patient years. Patients with significant visual complaints who are taking NSAIDs may need to be evaluated for possible optic nerve abnormalities.

Original languageEnglish (US)
Pages (from-to)311-316
Number of pages6
JournalCutaneous and Ocular Toxicology
Volume13
Issue number4
DOIs
StatePublished - 1994

Fingerprint

Optic Nerve
Optics
Anti-Inflammatory Agents
Optic Neuritis
Papilledema
Pharmaceutical Preparations
Registries
Pseudotumor Cerebri
Indomethacin
Sales

ASJC Scopus subject areas

  • Toxicology
  • Ophthalmology
  • Health, Toxicology and Mutagenesis

Cite this

Possible optic nerve side effeects associated with nonsteroidal anti-inflammatory drugs. / Fraunfelder, Frederick (Fritz); Samples, John R.; Fraunfelder, F. W.

In: Cutaneous and Ocular Toxicology, Vol. 13, No. 4, 1994, p. 311-316.

Research output: Contribution to journalArticle

@article{4d0b832ef1ce467193c4eea0d1a21332,
title = "Possible optic nerve side effeects associated with nonsteroidal anti-inflammatory drugs",
abstract = "Nonsteroidal anti-inflammatory drugs (NSAIDs) are one of the largest-selling groups of drugs in the world. We evaluated 144 cases of possible optic nerve abnormalities associated with the use of these agents, which were reported to the National Registry of Drug-Induced Ocular Side Effects. The findings include papillitis, retrobulbar optic neuritis, and papilledema. Although several NSAIDs have been reported to cause papilledema associated with or without pseudotumor cerebri, our data suggest the possibility that on rare occasions most NSAIDs are suspect. Although 120 cases of papillitis or retrobulbar optic neuritis associated with NSAID use have been reported to the Registry, a cause-and-effect relationship cannot be established. In general, visual complaints from patients taking NSAIDs were most commonly reported by those taking indomethacin, but only at a rate of 1.14 ± 0.46 incidents per 100 patient years. Patients with significant visual complaints who are taking NSAIDs may need to be evaluated for possible optic nerve abnormalities.",
author = "Fraunfelder, {Frederick (Fritz)} and Samples, {John R.} and Fraunfelder, {F. W.}",
year = "1994",
doi = "10.3109/15569529409037531",
language = "English (US)",
volume = "13",
pages = "311--316",
journal = "Cutaneous and Ocular Toxicology",
issn = "1556-9527",
publisher = "Informa Healthcare",
number = "4",

}

TY - JOUR

T1 - Possible optic nerve side effeects associated with nonsteroidal anti-inflammatory drugs

AU - Fraunfelder, Frederick (Fritz)

AU - Samples, John R.

AU - Fraunfelder, F. W.

PY - 1994

Y1 - 1994

N2 - Nonsteroidal anti-inflammatory drugs (NSAIDs) are one of the largest-selling groups of drugs in the world. We evaluated 144 cases of possible optic nerve abnormalities associated with the use of these agents, which were reported to the National Registry of Drug-Induced Ocular Side Effects. The findings include papillitis, retrobulbar optic neuritis, and papilledema. Although several NSAIDs have been reported to cause papilledema associated with or without pseudotumor cerebri, our data suggest the possibility that on rare occasions most NSAIDs are suspect. Although 120 cases of papillitis or retrobulbar optic neuritis associated with NSAID use have been reported to the Registry, a cause-and-effect relationship cannot be established. In general, visual complaints from patients taking NSAIDs were most commonly reported by those taking indomethacin, but only at a rate of 1.14 ± 0.46 incidents per 100 patient years. Patients with significant visual complaints who are taking NSAIDs may need to be evaluated for possible optic nerve abnormalities.

AB - Nonsteroidal anti-inflammatory drugs (NSAIDs) are one of the largest-selling groups of drugs in the world. We evaluated 144 cases of possible optic nerve abnormalities associated with the use of these agents, which were reported to the National Registry of Drug-Induced Ocular Side Effects. The findings include papillitis, retrobulbar optic neuritis, and papilledema. Although several NSAIDs have been reported to cause papilledema associated with or without pseudotumor cerebri, our data suggest the possibility that on rare occasions most NSAIDs are suspect. Although 120 cases of papillitis or retrobulbar optic neuritis associated with NSAID use have been reported to the Registry, a cause-and-effect relationship cannot be established. In general, visual complaints from patients taking NSAIDs were most commonly reported by those taking indomethacin, but only at a rate of 1.14 ± 0.46 incidents per 100 patient years. Patients with significant visual complaints who are taking NSAIDs may need to be evaluated for possible optic nerve abnormalities.

UR - http://www.scopus.com/inward/record.url?scp=0028077403&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0028077403&partnerID=8YFLogxK

U2 - 10.3109/15569529409037531

DO - 10.3109/15569529409037531

M3 - Article

AN - SCOPUS:0028077403

VL - 13

SP - 311

EP - 316

JO - Cutaneous and Ocular Toxicology

JF - Cutaneous and Ocular Toxicology

SN - 1556-9527

IS - 4

ER -